Type III Kounis Syndrome Secondary to Ciprofloxacin-Induced Hypersensitivity

Alberto Navarro-Navajas, Ingrid Casallas, Daniel Isaza, Paola Ortiz, Daniela Baracaldo-Santamaría, Carlos-Alberto Calderon-Ospina

Research output: Contribution to journalArticlepeer-review

Abstract

Kounis syndrome (KS) is a rare syndrome characterized by the co-occurrence of acute coronary syndromes in the setting of mast cell and platelet activation in response to hypersensitivity reactions. It can be manifested as coronary vasospasms, acute myocardial infarction, or stent thrombosis triggered by drugs, vaccines, foods, coronary stents, and insect bites. It is a life-threatening condition that needs to be adequately recognized for early diagnosis and appropriate treatment. In this case report, we present a 71-year-old patient with a history of arterial hypertension and non-ST elevation myocardial infarction six months earlier that was treated percutaneously with angioplasty plus stent implantation in the circumflex artery, who subsequently presented to the emergency department due to generalized itching associated with tongue swelling, dyspnea, and chest pain after ingestion of ciprofloxacin for the treatment of a urogenital infection. An electrocardiogram showed ST elevation in II, III, and aVF leads, and positive troponin; thus, a coronary arteriography was performed that showed complete thrombotic stent occlusion in the circumflex artery. Consequently, diagnosis of type 4b inferolateral acute myocardial infarction secondary to ciprofloxacin-triggered type III Kounis syndrome was made. The aim of this report is to understand the relationship between the allergic reaction to ciprofloxacin and the acute coronary syndrome, and to create awareness of the importance of early diagnosis and treatment of this potentially fatal syndrome.
Original languageSpanish (Colombia)
Pages (from-to)855
JournalMedicina
Volume58
Issue number7
DOIs
StatePublished - Jun 26 2022

Author Keywords

  • Concept
  • Kounis syndrome
  • hypersensitivity
  • acute coronary syndrome
  • ciprofloxacin
  • myocardial infarction

Cite this